Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 1 of 1 Posts

·
Registered
Joined
·
428 Posts
Discussion Starter · #1 ·
I have been taking Ativan for years because of insomnia due to severe IBS discomfort. With the help of a good psychiatrist, I have finally begun the process of withdrawal. During the last few months, I've learned some interesting, sometimes painful lessons. Over the last 11 years, I developed a tolerance for Ativan and had reached a dosage of 7 mg. nightly. I was worried about this, but also very afraid of insomnia, which worsens my IBS problems. In the last six months, I've been able to cut down to 2 & 1/2 mg.. I've learned that benzodiazepines (most sedatives) can cause memory loss, anxiety (paradoxically) GI problems and a variety of other side effects when taken over sustained periods beyond 2-4 weeks. I mention this because I was never really warned accurately about the possible consequences of long term benzo use. This is not a rant against these drugs; they have definitely helped me get through difficult periods. It is a warning, however, that long term use of these medications carries a downside. I have definite memory loss (temporary) and have suffered from extreme depression and anxiety as I detox. I also wonder to what extent Ativan may have exacerbated my GI problems. see www.benzo.org.uk for detailed info. best of luck to all.
 
1 - 1 of 1 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top